, Volume 58, Issue 6, pp 835-837

Panmucositis and chemosensitisation associated with betel quid chewing during dose-dense adjuvant breast cancer chemotherapy

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Purpose: The severity of chemotherapy-induced oral mucositis has previously been reported to be greater in patients who chew betel quid (areca), an addictive habit shared by hundreds of millions of individuals worldwide. Here, we report a case of fulminant panmucositis complicating dose-dense adjuvant breast cancer treatment in a betel-chewing patient without evidence of other risk factors. Methods: Grade IV mucositis was triggered by the initial use of standard-dose anthracycline chemotherapy, and involved not only the mouth but also the genital and anal mucosa, as well as other severe non-mucosal toxicities. Results: Despite subsequent treatment with dose-reduced CMF and docetaxel regimens—which are seldom associated with mucosal toxicity at these dose intensities in the absence of neutropenia—high-grade oral mucositis continued to complicate the therapeutic course. Conclusion: These observations suggest that the potentiation of chemotherapy-induced mucositis by quid chewing may not be mediated solely by local effects on the oral epithelium, but also involves the systemic absorption of toxic chemosensitising molecules.